Alert archive / Idaho / River Flood Warnings in 2018

River Flood Warning 4, NWS Pocatello, ID

April 6, 2018Jefferson County, Idaho

NWS Pocatello, ID issued this river flood warning at Apr 6, 2018, 10:40 AM MDT for Jefferson County, Idaho. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Apr 6, 2018, 10:40 AM MDT (16:40 UTC)
Expired
Apr 7, 2018, 10:40 AM MDT
In force
24 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
Minor

County Jefferson County, ID

The radar

The Pocatello radar (KSFX), 88 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Snake River at Lorenzo (LORI1). The gauge peaked at 10.06 ft at Apr 6, 2018, 7:00 PM MDT.

action789101104/0604/0704/08
Action stage
9 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13038500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

194 
WGUS45 KPIH 061640
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1040 AM MDT Fri Apr 6 2018

...The National Weather Service in Pocatello has issued a
Flood Warning for the following Rivers in Idaho... 

  Snake River at Lorenzo AFFECTING Jefferson County
Minor Flooding is occurring and will continue until further notice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should be aware of the 
expected high water and take action to protect property.

&&

IDC051-072040-
/O.NEW.KPIH.FL.W.0004.180406T1640Z-000000T0000Z/
/LORI1.1.DR.180406T1552Z.180406T1615Z.000000T0000Z.NO/
1040 AM MDT Fri Apr 6 2018

The National Weather Service in Pocatello has issued a 

* Flood Warning for 
  The Snake River at Lorenzo.
* until further notice...or until the Warning is cancelled.
* At 10:15 AM Friday the stage was 10.7 feet.
* Flood Stage is 10.6 feet.
* Impact...At 10.6 feet...Fields and low-lying areas near the river 
  between US HWY 20 bridge near Lorenzo downstream to the confluence 
  of the Snake River and Henrys Fork may experience seep and ponding.
  The Lorenzo boat launch may be closed due to high flows.

&&


                       Fld     Observed           Forecast 6 AM
Location               Stg   Stg Day Time       Sat    Sun    Mon

Snake River
  Snake River at Loren 10.6  10.7 Fri 10 AM        M      M      M


&&


LAT...LON 4372 11220 4383 11209 4377 11184 4368 11190
      4372 11202                  



$$
1 follow-up statement
985 
WGUS45 KPIH 061829
FLWPIH
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
1229 PM MDT Fri Apr 6 2018

The River Flood Warning for the Snake River at Lorenzo is
cancelled. Emergency management reports that flooding is not
occurring. Erroneous data may be producing a false reading.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Persons near the River should expect high
river levels through the weekend.

&&

IDC051-061859-
/O.CAN.KPIH.FL.W.0004.000000T0000Z-000000T0000Z/
/LORI1.1.DR.180406T1552Z.180406T1715Z.000000T0000Z.NO/
1229 PM MDT Fri Apr 6 2018

* The flood warning has been cancelled. Emergency management 
reports that no flooding is occuring. 

&&

LAT...LON 4372 11220 4383 11209 4377 11184 4368 11190
      4372 11202                  



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Apr 6, 3:22 AM MDT, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 6, 3:22 AM MDT, 7 hours 18 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
322 AM MDT Fri Apr 6 2018

.SHORT TERM...Today through Sunday...Rain showers noted across the
Snake River Plain and the Southern Highlands early this morning,
which is expected to track more to the east through the Teton
Valley/Bear Lake and Upper Snake Highland areas through the
afternoon. Rainfall amounts are relatively low, especially in
comparison to what is coming tomorrow, at about 1/10 of an inch or
less (with the exception of some areas receiving over 1/4 of an
inch) and 2 to 4 inches above 7500 to 8000 ft today. A great
surge of moisture and cold front will push through our area
Saturday afternoon through early evening and increase wind speeds
in its wake. Expect strong west to southwest winds of 25 to 30
mph, particularly through the Snake River Plain during this time.
Winds will be breezy, at 20 to 25 mph across much of the rest of
SE Idaho Saturday evening. As expected with a front, snow levels
will be dropping from their 7500 to 8000 ft levels today
(increasing tomorrow morning/afternoon to 9000 - 10000 ft) before
dropping quickly to 6000 ft Saturday evening from Mackey, Craters
of the Moon to Shoshone and all areas north and west. Dropping
snow levels will progress eastward through the night and continue
into Sunday morning, into the 4500 to 5000 ft range. This will
mean snow is possible at valley floors. Meanwhile, improving
westerly winds are anticipated overnight. For Sunday another
increase in winds, still below wind advisory criteria, is forecast
in the 20 to 25 mph range across the Snake River Plain and less
than 20 mph elsewhere.

There is tremendous ensemble model confidence in the timing of
when precip will be at its heaviest (Saturday afternoon/early
evening), and in the forecast QPF amounts. There is a 90% chance
or greater in rainfall amounts of 1/4 inch and 50% or more of 1/2
inch across most of our area (the exception being portions of the
Lost River/Pahsimeroi regions and across the Arco Desert). Areas
getting over an inch can't be ruled out either; and in fact are
likely.

The forecast for Sunday, besides some gusty winds, is for some
lingering snow showers across the Sawtooth Mountains with
otherwise cooler/drier conditions for the rest of SE Idaho.
NP/Messick

.LONG TERM...Sun night through Thu. Long wave pattern has delayed
the onset of zonal flow, but really there is only weak upper level
ridging at 500mb through mid-day Wed. The flow is very weak, so I
would not expect any kind of major storm, but the near zonal flow
should make for a wet period still. The main forecast problem with
zonal flow or near zonal flow is the run to run consistency usually
doesn't exist, and even the GFS v. the ECMWF can have strongly
divergent solutions. Tonight, the GFS and ECMWF actually have very
good agreement between themselves. Both forecast the dry times
(Mon/Mon Night/Tue) and the very wet times (Sun Night/Tue Night/Wed
Night) at the same time, with little difference in amounts, just the
exact placement of the maximum and minimum. However, there are
strong differences when comparing them to the 05/12UTC model runs.
There was a lot more rainfall on the previous runs, and with what
looks like less cloudiness, warmer temperatures. The times of the
strongest wind are also different days. In the end, except for
Mon/Mon Night/Tue, there is a threat of rain each day. This model
run had a much stronger upper level ridge during the dry period, so
it stretched it out from just Mon/Mon Night to include about another
12 hours. That time period, which has remained fairly steady in its
solution, is about the only time period with high confidence.
Everything beyond Tue will likely change, perhaps strongly, in the
next 12 hours. Messick

&&

.AVIATION...Cloudiness is at its maximum early this morning with
some thinning by late afternoon, and a return of good VFR for at
least the valley airports, KBYI, KPIH, and KIDA. KSUN expected to
clear earlier as a northwest flow kicks in aloft. KDIJ is likely to
stay marginal VFR. Temperatures will be mild enough that only KDIJ
may deal with snow, and that will mostly be the late overnight hours
Fri night. With an approaching warm front, winds are very light in
the stable air, some of the lightest in the afternoon that we have
experienced in a week. The only proverbial fly in the ointment could
be the onset of fog; it depends on how much it rains today. Messick

&&

.HYDROLOGY...No flooding as of yet, but the expected chief cause is
just arriving in southern Idaho this morning. A warm front,
containing massive amounts of moisture, is still expected to melt
snow due to the very mild subtropical air and the rain on snow. Have
not seen anything to change the current coverage in the Flood Watch
for areal flooding. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late Saturday night for IDZ018-019-023>025-
031.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 3:25 PM MDTSpecial Weather StatementPIHJefferson65 min

Nearby

River Flood Warnings in Idaho, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.